Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Upper Abdominal Pain

08/04/2009

Question:

I have had in the last 1-1/2 years bouts of severe upper abdominal pain. This started after I had my gall bladder removed (09/07). I went to the ER on Mother`s Day eve last year and was told it was a muscle spasm. I did not have any more "attacks" until July 2 of this year where I had another severe cramping and stabbing pain, profuse sweating, and paleness. After about 1/2 hour, it eased up and I was fine. By the next couple of days, I had lingering, dull, achiness in my upper abdomen. Food made no difference with this pain and I was taking Ibuprofin to try to take away the pain. I again went to the ER on July 14, where a ct scan was performed where nothing was found and it was suggested it may be an ulcer and should get an endoscope. I had the endoscope July 20. I was doubled over in pain right before the procedure. The findings were, well, nothing. When I questioned the Dr. as to what my next course of action could be, he just said, "You can go to a general surgeon where exploratory surgery could be done." This advice was not helpful at all, obviously. They had given me a very large dose of demoral to ease my severe discomfort. Today, I do not have the abdominal pain, but I think with the large doses of pain medication between the ER (delaudin) and the demoral, it might have relaxed (??) whatever was causing my pain. I really do not know what to do next.

Answer:

It is possible that the pain is still coming from your bile ducts where your gallbladder attached to. I assume your labs are always normal. However, you might want to find a doctor who will consider a MRI of the abdomen with specific attention to the bile ducts.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Annette  Kyprianou, MD Annette Kyprianou, MD
Senior Clinical Instructor of Medicine
School of Medicine
Case Western Reserve University